Readers occasionally ask us for advice about drugs they are taking. When they do, we refer their questions to a medical professional. In the question below, a Florida reader expresses concerns about the interaction of her diabetes drug with the medicines she takes for asthma.
Dear Diabetes Health:
I am asthmatic and was diagnosed with diabetes two or three years ago. I am 61 and now have neuropathy now. There’s no history of diabetes in my family, but, I have been taking steroids for my asthma for almost eight years-Symbicort, Ventolin, and Prednisone, on and off every two months. I take glipizide for the diabetes, and it works and controls it. But once I start the Prednisone, my blood sugar goes up to 250-270 and I have to take insulin to bring it down. Once I’m off of the Prednisone, within a few days the blood sugar goes back down to 100 to 102. Am I doing the right thing?
Nancy JV Bohannon MD, FACP, FACE, responds:
Dear Florida Reader:
I would need to know more about your particular case, but in general it sounds like you’ve got the right idea. After having done it so many times you should have a good idea regarding how much insulin you will need when you first start the steroids and how quickly you can taper the insulin as the steroid dose comes down.
I might prefer that you be on metformin, an insulin sensitizer, if your kidneys are OK and you can tolerate it, and either a DDP-4 inhibitor (Januvia, Onglyza, or Tradjenta) or a GLP-1 (Byetta, Victoza, or Bydureon) drug instead of just the glipizide between and during episodes of needing insulin because they may help to keep the sugars from going so high and they may help to delay the progressive loss of function of your insulin-secreting beta cells.
But those are more theoretical ideas. The important thing is to keep those blood sugars under 180 max. I have patients who have done the intermittent steroid courses, using insulin only when on the steroids, for years and they’ve done quite well. Good luck!